Phenothiazines are medicines used to treat serious mental and emotional disorders, and to reduce nausea. This article discusses an overdose of phenothiazines. Overdose occurs when someone takes more than the normal or recommended amount of a certain substance. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The poisonous ingredient is phenothiazine, which may be found in many medicines.
These medicines contain phenothiazine:
- Clozapine (Clozaril, FazaClo ODT, Versacloz)
- Haloperidol (Haldol)
- Loxapine (Adasuve)
- Pimozide (Orap)
- Prochlorperazine (Compro, Procomp)
Other medicines may also contain phenothiazine.
Below are symptoms of a phenothiazine overdose in different parts of the body.
AIRWAYS AND LUNGS
- No breathing
- Rapid breathing
- Shallow breathing
BLADDER AND KIDNEYS
- Cannot urinate
EYES, EARS, NOSE, MOUTH, AND THROAT
- Blurred vision
- Congested nose
- Dry mouth
- Swallowing difficulties
- Sores in the mouth, on the tongue, or in the throat
- Vision color changes (things look brownish)
- Yellow eyes
HEART AND BLOOD
- High or very low blood pressure
- Irregular heartbeat
- Rapid heartbeat
MUSCLES AND JOINTS
- Muscle spasms, particularly of the neck, face, and back
- Muscle stiffness
- Agitation, irritability, confusion
- Deep sleep, even coma
- Convulsions, tremor
- Difficulty walking or a shuffling gait
- Hallucinations (rare)
- Weakness, lack of coordination
- Needing to move, restlessness
- Rapid sunburn if exposed to the sun
- Bluish skin (changing to purplish)
STOMACH AND INTESTINAL TRACT
- Loss of appetite
- Changes in menstrual pattern in women, from long-term use
- Low body temperature
Seek medical help right away.
Do NOT make a person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the medicine, and strength, if known
- The amount swallowed
- The time it was swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and tube through the mouth into the lungs
- Chest x-ray
- CT scan (advanced brain imaging)
- ECG (electrocardiogram, or heart tracing)
- Intravenous (IV) fluids through a vein
- Medicine to reverse the effects of the drug
- Tube placed down the nose and into the stomach (gastric lavage)
Recovery depends on the amount of damage. Survival past 2 days is usually a good sign. Nervous system symptoms may be permanent. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely.
Aronson JK. Neuroleptic drugs. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:53-119.
Skolnik AB, Monas J. Antipsychotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 155.
Review Date: 7/2/2017
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.